Kentucky, 2009

Tornado and Damaging Winds in Kentucky, June 16, 2009

June 16, 2009 · NWS PAH · 9 events in 7 counties and zones

A bowing line of thunderstorms increased in intensity as it moved east across western Kentucky into an increasingly unstable atmosphere. Damaging surface winds were enhanced by a strong 50-knot rear-inflow jet feeding into the complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$172,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A bowing line of thunderstorms increased in intensity as it moved east across western Kentucky into an increasingly unstable atmosphere. Damaging surface winds were enhanced by a strong 50-knot rear-inflow jet feeding into the complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 6:37 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 16, 6:37 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
737 AM CDT TUE JUN 16 2009

.UPDATE...
YET ANOTHER LINE OF STRONG THUNDERSTORMS CONTINUES TO MARCH
EAST/SOUTHEASTWARD ACROSS SOUTH-CENTRAL MISSOURI. HAVE UPPED
PRECIPITATION PROBABILITIES ACROSS THE ENTIRE REGION AS A RESULT.
ALSO UPDATED GRIDDED QPF FORECAST TO ACCOUNT FOR ASSOCIATED HEAVY
RAIN. WHILE IR SATELLITE IMAGERY SEEMS TO BE HINTING AT A SLIGHT
WARMING OF CLOUD TOPS OVER THE PAST HOUR...SEVERE POTENTIAL MAY
BECOME ENHANCED ON THE LEADING EDGE LATER THIS MORNING NOW THAT
DIURNAL HEATING IS UNDERWAY. EVEN IF THIS INITIAL ROUND CONTINUES
TO WEAKEN...ADDITIONAL ACTIVITY WILL LIKELY FIRE AS THE ATMOSPHERE
FURTHER DESTABILIZES BY AFTERNOON.

&&

.DISCUSSION.../ISSUED 142 AM CDT TUE JUN 16 2009/
MAIN CONCERN CONTINUES TO BE SEVERE WEATHER AND HEAVY RAIN POTENTIAL
TODAY. AS WITH THE PAST SEVERAL DAYS...BROADER SCALE MODELS ARE
CHALLENGED AT DEPICTING TIMING AND OVERALL EVOLUTION OF BOWING MCS
OVER CENTRAL MISSOURI. MESOSCALE MODELS ARE NOT PARTICULARLY MUCH
HELP EITHER...ALTHOUGH THE NCAR 3KM ARW-WRF SEEMED TO HAVE THE BEST
HANDLE. MANY OF THE MODEL RUNS EXAMINED TEND TO TAKE THE CONVECTIVE
COMPLEX OVER MISSOURI NORTH OF THE IMMEDIATE FORECAST AREA LATE
TONIGHT...WHICH IS THUS FAR NOT PANNING OUT. MORE THAN LIKELY...THE
CONVECTIVE COMPLEX WILL CONTINUE TO PROGRESS DUE EASTWARD...FEEDING
ON THE RIBBON ON HIGHEST INSTABILITY OVER THE NORTHERN HALF OF THE
FORECAST AREA. STRONG AND POTENTIALLY DAMAGING WIND APPEARS TO BE
THE PRIMARY CONCERN FROM THIS INITIAL MCS JUDGING BY THE REPORTS TO
OUR WEST AND REFLECTIVITY PATTERN.

AS THE SYSTEM CONTINUES EASTWARD EARLY THIS MORNING...SOME WEAKENING
IS LIKELY AS THE MCS BEGINS TO OUTRUN ITS LOW-LEVEL JET ORIGINATION
SOURCE. REMNANTS FROM THIS INITIAL SYSTEM WILL LIKELY DEPART THE
REGION EARLY ENOUGH TODAY TO ALLOW FOR FURTHER DESTABILIZATION BY
AFTERNOON. THIS WILL SET THE STAGE FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AS THE ATMOSPHERE BECOMES VERY UNSTABLE.
AS OUTLINED IN THE LATEST SPC DAY 1 OUTLOOK...DAMAGING WINDS WILL
TEND TO THE GREATEST THREAT...BUT LARGE HAIL...LOCALLY HEAVY
RAIN...AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. THE EVENTUAL
PATTERN OF DEVELOPMENT IS DIFFICULT TO DETERMINE AT THIS TIME...AND
WILL LARGELY DEPEND UPON THE EVOLUTION OF THE INITIAL SYSTEM THIS
MORNING.

AFTER THE POTENTIALLY SEVERE CONVECTIVE ACTIVITY TODAY...A TREND
TOWARDS DRIER CONDITIONS IS ANTICIPATED OVER THE NEXT FEW DAYS AS A
MID-LEVEL RIDGE BUILDS INTO THE REGION FROM THE SOUTHERN PLAINS.
TONIGHT AND WEDNESDAY...THE FORECAST AREA WILL STILL BE ON THE
NORTHERN PERIPHERY OF THE RIDGE WHERE ISOLATED CONVECTIVE
DEVELOPMENT IS STILL POSSIBLE. BY WEDNESDAY NIGHT AND
THURSDAY...HOWEVER...THE ATMOSPHERE SHOULD BE SUFFICIENTLY CAPPED TO
INHIBIT THUNDERSTORM DEVELOPMENT. HEAT AND HUMIDITY WILL BE THE RULE
LATE IN THE WEEK... AS HEAT INDICES COULD TOP THE 100 DEGREE MARK
BOTH THURSDAY AND FRIDAY.

BY LATE FRIDAY...THE APPROACH OF AN UPPER-LEVEL TROUGH AND SURFACE
COLD FRONT WILL PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.
THIS CHANCE WILL BE SHORT-LIVED...LARGELY CONFINED TO LATE FRIDAY
AFTERNOON AND EVENING. DRY CONDITIONS WILL RETURN OVER THE WEEKEND
AS HIGH PRESSURE BUILDS IN. IT WILL STILL BE QUITE WARM...BUT NOT
NEARLY AS OPPRESSIVE AS WHAT IS EXPECTED THURSDAY AND FRIDAY.

&&

.AVIATION...
TIMING OF SHOWERS AND THUNDERSTORMS OVER CENTRAL MO INTO KCGI (10Z)
AND KPAH (11Z) IS GENERALLY ON TARGET...BUT IF ANYTHING MAY POSSIBLY
HAVE TO BE ADJUSTED AN HOUR SOONER DEPENDING ON PROGRESSION OF THIS
SYSTEM. VISIBILITIES FROM FOG WERE GENERALLY IMPROVING EARLY THIS AM
AS EXPECTED. OTHERWISE CLOUD DECKS WILL CONTINUE TO INCREASE AND
LOWER AS THE MCS/SHOWER AND THUNDERSTORM ACTIVITY APPROACHES AND
OVERSPREADS THE REGION EARLY THIS MORNING. FORECAST RAIN AND
THUNDERSTORMS TO ARRIVE AROUND MIDDAY FOR KEVV AND KOWB...ALTHOUGH
HELD AT VCTS FOR THOSE SITES FOR NOW. MAY HAVE TO ADJUST SOONER
DEPENDING ON THE MCS PROGRESSION. CEILINGS AND VISIBILITIES WILL BE
REDUCED TO AT LEAST MVFR BY THUNDERSTORMS...OTHERWISE VFR CONDITIONS
WILL BE THE MOST PREVALENT THROUGHOUT THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PRESLEY/SHANKLIN
Hazardous weather outlook, Jun 16, 4:24 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
524 AM CDT TUE JUN 16 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
524 AM CDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
QUAD STATE REGION TODAY...AS A COUPLE ROUNDS OF THUNDERSTORMS ARE
POSSIBLE. A COMPLEX OF THUNDERSTORMS MOVING ACROSS SOUTHERN
MISSOURI THIS MORNING MAY CARRY A SEVERE RISK IF IT MAINTAINS ITS
STRENGTH BY THE TIME IT ENTERS SOUTHEAST MISSOURI...WHICH WOULD
LIKELY OCCUR BETWEEN 8 AND 9 AM AT PRESENT SPEED.

LATE THIS MORNING AND INTO THE AFTERNOON HOURS...THE DEVELOPMENT
OF ADDITIONAL SEVERE THUNDERSTORM ACTIVITY IS EXPECTED AREA-WIDE
AS THE ATMOSPHERE BECOMES VERY UNSTABLE. SOME OF THE STORMS MAY
ORGANIZE INTO BOWING LING SEGMENTS...SO DAMAGING WIND APPEARS TO
BE THE PRIMARY CONCERN. LARGE HAIL AND LOCALLY HEAVY RAIN ARE ALSO
POSSIBLE...AND AN ISOLATED TORNADO CANNOT BE RULED OUT WHERE STORM
COMPLEXES INTERACT WITH EXISTING OUTFLOW BOUNDARIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS PRIMARILY EAST OF THE
MISSISSIPPI RIVER WEDNESDAY...THEN ANOTHER CHANCE FRIDAY AFTERNOON
AND EVENING.

HOT...HUMID AIR IS FORECAST TO SPREAD ACROSS THE REGION THURSDAY
AND FRIDAY. MAXIMUM HEAT INDEX VALUES BOTH AFTERNOONS MAY BE AROUND
100 DEGREES. THIS WILL BE THE FIRST WAVE OF HEAT TO AFFECT THE
REGION THIS SEASON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY ACROSS A LARGE PART
OF THE QUAD STATE REGION.

PRESLEY

In the hours before

Special weather statement, Jun 16, 7:02 AM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
802 AM CDT TUE JUN 16 2009

MOZ076-086-100-107-161600-
WAYNE-BOLLINGER-CARTER-PERRY-
INCLUDING THE CITIES OF...GREENVILLE...PIEDMONT AND SAM A BAKER STATE
PARK
802 AM CDT TUE JUN 16 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 756 AM CDT/856 AM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO
PRODUCE VERY STRONG WINDS 45 TO 55 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE 55 TO 65 MPH WEST...NORTHWEST TO PIEDMONT
...MOVING EAST AT 25 MPH.

THE LEADING EDGE OF THE STORMS WILL MOVE NEAR A
PERRYVILLE...GRASSY...SHOOK MISSOURI LINE BY 930 AM. IN ADDITION TO
THE POTENTIAL FOR STRONG WINDS...HEAVY RAIN...UP TO AN INCH AN
HOUR...MAY CAUSE SHARP RISES ON LOCAL CREEKS AND STREAMS AND MAY
CAUSE LOCALIZED FLOODING.

MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE
LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS.
Local storm report, Jun 16, 9:34 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1034 AM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HAIL             NEELYVILLE              36.56N 90.51W
06/16/2009  E0.25 INCH       BUTLER             MO   TRAINED SPOTTER

            LITTLE OR NO WIND

&&

PATS
Special weather statement, Jun 16, 9:46 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1046 AM CDT TUE JUN 16 2009

ILZ084>086-088>090-092>094-KYZ001>005-MOZ109>112-114-161645-
PULASKI-ALEXANDER-MASSAC-JOHNSON-UNION-POPE-WILLIAMSON-SALINE-JACKSON-
BALLARD-MCCRACKEN-CARLISLE-HICKMAN-STODDARD-SCOTT-MISSISSIPPI-BUTLER-
NEW MADRID-FULTON-
INCLUDING THE CITIES OF...ANNA...BARDWELL...BERNIE...BLOOMFIELD...
CAIRO...CHARLESTON...DEXTER...EAST PRAIRIE...JONESBORO...LA CENTER...
LILBOURN...MARION...MINER...NEW MADRID...PORTAGEVILLE...SIKESTON...
VIENNA AND WICKLIFFE
1046 AM CDT TUE JUN 16 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1037 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH WINDS LIKELY TO REACH TOWARD THE
40 TO 50 MPH RANGE FROM NOW THROUGH NOON.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 19 MILES WEST OF MAKANDA TO 18 MILES
NORTHWEST OF OLIVE BRANCH TO 8 MILES EAST OF BLOOMFIELD TO 3 MILES
EAST OF QULIN TO 30 MILES SOUTHWEST OF QULIN...MOVING EAST AT 35 MPH.

THE LEADING EDGE OF THE STORMS SHOULD MOVE NEAR A LINE FROM JUST
WEST OF HARRISBURG AND METROPOLIS ILLINOIS...ONWARD TO WEST PADUCAH
AND ARLINGTON KENTUCKY...TO NEW MADRID MISSOURI BY NOON.

MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE
LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY
TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

SMITH
Special weather statement, Jun 16, 10:30 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1130 AM CDT TUE JUN 16 2009

ILZ085>087-090-091-094-INZ085-KYZ001>016-018-MOZ112-114-161745-
MASSAC-POPE-HARDIN-WILLIAMSON-SALINE-GALLATIN-POSEY-HENDERSON-UNION-W
EBSTER-HOPKINS-CRITTENDEN-LIVINGSTON-CALDWELL-BALLARD-MCCRACKEN-LYON-
MARSHALL-TRIGG-CARLISLE-GRAVES-HICKMAN-CALLOWAY-MISSISSIPPI-NEW
MADRID-FULTON-
INCLUDING THE CITIES OF...BARDWELL...BENTON...BRECKINRIDGE CENTER...
CALVERT CITY...CARTERVILLE...CLINTON...EDDYVILLE...ELDORADO...
FULTON...HARRISBURG...HERRIN...HICKMAN...JOHNSTON CITY...LAND BETWEEN
THE LAKES AREA...LONE OAK...MARION...MAYFIELD...MORGANFIELD...
MURRAY...PADUCAH...PRINCETON...REIDLAND...SHAWNEETOWN...STURGIS AND
WICKLIFFE
1130 AM CDT TUE JUN 16 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG...TO POTENTIAL SEVERE THUNDERSTORMS WITH LOCAL WIND
GUSTS 40 TO 50 MPH LIKELY ALONG THE LINE OF THUNDERSTORMS.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF
HERRIN TO CRAINVILLE TO 7 MILES SOUTHWEST OF MARION TO 24 MILES
NORTHWEST OF BROOKPORT TO WICKLIFFE TO 7 MILES NORTHWEST OF DORENA
TO 9 MILES WEST OF BOUNDURANT...MOVING EAST AT 50 MPH.

IN ADDITION TO THE WIND...SMALL HAIL MAY INITIALLY BE POSSIBLE
...SO MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY
BRING DOWN TREE LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR
OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY
TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

SMITH
Local storm report, Jun 16, 10:34 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1134 AM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     TSTM WND GST     KEVIL                   37.08N 88.89W
06/16/2009  E60 MPH          BALLARD            KY   NWS EMPLOYEE

&&

PATS

The radar

The Paducah radar (KPAH), 11 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Ballard

When
June 16, 10:34 AM CST
Where
Ballard County, Kevil
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.080, -88.900

An off-duty meteorologist estimated winds gusted to 60 mph.

Lightning, Carlisle

When
June 16, 10:40 AM CST
Where
Carlisle County, 0.87 mi S of Magee Spgs
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
36.908, -88.917

Lightning took out power lines at the junction of U.S. Highway 62 and Highway 121.

Thunderstorm Wind, McCracken

When
June 16, 10:45 AM CST to 10:46 AM CST
Where
McCracken County, 2.74 mi E of Cammelia to 1.76 mi WNW of Massac
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.016, -88.731

Shingles were blown off a large section of the roof of a restaurant. A nearby tree was blown down, blocking one lane of a road. Large limbs were blown down. An off-duty meteorologist estimated winds gusted to 60 mph in the same general area.

Thunderstorm Wind, Graves

When
June 16, 11:10 AM CST
Where
Graves County, Sedalia
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
36.650, -88.600

A tree and utility pole was blown down.

Tornado, Lyon

When
June 16, 11:28 AM CST to 11:29 AM CST
Where
Lyon County, 1.87 mi NNE of Eureka to 2.07 mi NE of Eureka
Rating
EF1
Path length
0.34 mi
Path width
90 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
37.044, -88.204

The tornado touched down along a rural road, not far from the intersection of U.S. Highways 62 and 641. Three barns or farm outbuildings were nearly destroyed. Four 1500-pound hay bales were tossed end over end. Metal debris was thrown into trees at a 90-degree angle to the left of the path. Large hardwood trees and other trees were uprooted. Small limbs were broken out of some trees halfway up. A power pole was pushed over. An eyewitness reported a sudden increase in whirling debris. Peak winds were estimated near 105 mph.

Thunderstorm Wind, Christian

When
June 16, 11:58 AM CST to 12:10 PM CST
Where
Christian County, 1.98 mi S of Fidelio to 2.8 mi NE of Herndon
Measured
55 kt (63 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.702, -87.455

Damaging winds occurred in the Oak Grove area, southwest of Hopkinsville. A wind gust to 63 mph was measured at the junction of Interstate 24 and Highway 107 southwest of Hopkinsville. Numerous trees were down, blocking roads. Shingles were off some roofs. Interstate signs were blown down, partially blocking the intersection of Interstate 24 and Highway 41A.

Thunderstorm Wind, Christian

When
June 16, 12:03 PM CST
Where
Christian County, Crofton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.050, -87.480

Trees were down, blocking at least two roads.

Thunderstorm Wind, Todd

When
June 16, 12:30 PM CST to 12:40 PM CST
Where
Todd County, Guthrie to Allensville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.650, -87.170

Downed tree limbs and power lines were reported.

Lightning, Todd

When
June 16, 12:35 PM CST
Where
Todd County, Elkton
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.820, -87.150

Lightning struck the 911 dispatch center, knocking out the dispatch consoles and phone lines. Lightning was blamed for a nearby garage fire that occurred about the same time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172277, 172430, 172281, 172282, 172276, 172280, 172279, 174895, 174901.